Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Using Laxative Landed Mother in Hospital

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (93 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Is it dangerous to take aloe for a long time? My 84-year-old mother read about the benefits of aloe for detoxification and thought she should try it. She took it faithfully and over a period of time got a very bad case of diarrhea. She didn't tell her doctor about this condition until she was hospitalized with dehydration.

Could the aloe have caused the diarrhea? She stopped taking it and the diarrhea stopped.

A. There are two different constituents derived from the Aloe vera plant. One is a gel from the inner tissue of the plant. It is often used topically to ease pain and speed healing from burns. The other is a bitter latex from just beneath the skin. This powerful laxative is probably the main ingredient in the product your mother was taking.

Whenever people use cathartics they risk diarrhea, dehydration and a depletion of minerals such as potassium and magnesium. An older person like your mother could have experienced heart rhythm disturbances as a consequence of electrolyte imbalance. She should avoid aloe and other strong laxatives.

Our Guide to Constipation should help her avoid this problem going forward.

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (93 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

So many people have been led to believe that anything "natural" has to be safe and good for you. This is a prime example of the danger of that thinking. The fact that something is natural doesn't necessarily mean it's harmless. I'm glad the letter-writer's mother recovered, and hope that the information here will help others.

Is Aloe Vera JUICE from the same source as the gel?
I have often taken an ounce of the gel after an episode of diarrhea to help heal my intestines.

This reply to the query on aloe vera is very interesting!

The inner gel of the aloe vera plant is soothing to the digestive tract, especially the esophagus. The outer leafy part of the plant can be harsh. People need to be careful to buy only the inner leaf gel and not the "whole plant". I believe it is called "inner fill it". And any aspect of it can be laxative. One needs to start with a low dose and work up to a dose that is comfortable and healing.

I use miralax almost daily. Is miralax a cathartic? Does it deplete minerals?

PEOPLE'S PHARMACY RESPONSE: It is not considered a cathartic. Diarrhea can deplete minerals, but if the Miralax does not result in diarrhea, it should not present undue risk.

I have used a combination of nopal cactus capsules and those that have a combination aloe vera with nopal for assisting with blood sugar levels plus constipation. These capsules do not have ANY fillers.

I do watch how I am affected and adjust what I am taking as necessary. My fasting blood sugar levels have remained very stable for over a year now.

Overdosing on even water can be detrimental to our health. Notice how what you are taking is affecting you and adjust from there.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.